Booster Shots

Oddities, musings and news from the health world

« Previous Post | Booster Shots Home | Next Post »

Doctors paint portrait of steroid side effects, as FDA finds new targets

August 6, 2009 |  7:13 am

The body-building world is not for the weak of body. And body-building supplements might not be for the faint of heart. Three new case reports highlight what can happen.

In a report published in the August issue of Journal of Clinical Gastroenterology, doctors at Henry Ford Hospital in Detroit recount the medical ordeal of otherwise healthy men (described as "unwitting victims") who consumed dietary supplements laced (perhaps more than laced) with steroids. Topping the list are nausea, anorexia, jaundice, extreme itching and kidney failure. Then, when the light bulb goes off, the cessation of such supplements and hospitalization.

The news release contains these details:

Weights "A 21-year-old previously healthy white male presented with nausea, anorexia, jaundice, and severe itching. He denied alcohol consumption or illicit drug use and took no prescription medications on a regular basis but did acknowledge use of the over-the-counter supplement Superdrol, a bodybuilding agent containing methasteron, for several months before his presentation."

"A previously healthy 30-year-old white businessman initially presented to a hospital with a 5-week history of jaundice and severe itching. His medications included omeprazole and herbal supplements including chondroitin sulfate, glucosamine, glutamine, and creatine. He also acknowledged the use of a bodybuilding supplement that contained dehydroepiandrosterone. Concerned about his symptoms, he stopped consuming this supplement just before his hospitalization."

"A 38-year-old previously healthy white man initially presented for evaluation of jaundice. He first noticed the onset of scleral icterus 6 weeks previously. His symptoms included intense and worsening itching, generalized fatigue, nausea, decreased energy, and weight loss. His past history was unremarkable. He denied alcohol or illicit drug use and used no prescription medications. Owing to worsening of his symptoms and renal failure, he was admitted to the hospital."

And here's the abstract from the journal. It states:

"The illegal enrichment of anabolic androgenic steroids in over-the-counter dietary supplements is well documented, but the health consequences have not been widely recognized."

Such case reports should help. In the meantime, the Food and Drug Administration is targeting the makers of steroid-containing supplements. The new doctor-as-witness accounts follow a recall last week from the agency telling consumers to stop using bodybuilding products containing steroids or steroid-like substances.

Here's the advisory and an L.A. Times post.

That advisory focused on the risk of liver injury, stroke, kidney failure and pulmonary embolism. It specifically targeted supplements sold by American Cellular Laboratories, including TREN-Xtreme, MASS Xtreme, ESTRO Xtreme, AH-89-Xtreme, HMG Xtreme, MMA-3 Xtreme, VNS-9 Xtreme and TT-40-Xtreme.

The advisory went beyond those products, however, stating: "Due to the potentially serious health risks associated with using these types of products, the FDA recommends that consumers immediately stop using all body building products that claim to contain steroids or steroid-like substances."

And then there was the recall that same day of a dietary supplement sold as S-DROL.

That supplement was found to contain the steroid desoxymethyltestosterone. 

An entry on the bodybuilding website www.marombapura.com says of the substance, also known as Madol: "The drug is too potent, too synthetic, too controversial, too much an obvious anabolic steroid for the FDA to drop the ball. If you want this steroid and can still find it, you better stock up quick!

Guess so.

-- Tami Dennis

Photo: Weight-lifting pays off in a positive way, at least to some degree; supplements that lead to kidney failure and liver failure might not.

Credit: Associated Press

Comments 

Advertisement










Video